Plant Sterol Side Effects

Some of the reported plant sterol side effects include heartburn or indigestion, diarrhea, and nausea. Most people actually tolerate plant sterol products well and do not experience side effects at all. However, it is possible to develop serious plant sterol side effects if your particular product contains other dietary supplements, herbs, or medications.

Do Plant Sterols Cause Side Effects?

Even though they are "natural" plant-based substances, plant sterols may cause side effects, most of which are merely bothersome and usually not dangerous. In fact, most people tolerate plant sterol products quite well, often without experiencing any noticeable side effects at all.
 

Bothersome Plant Sterol Side Effects

Reported bothersome, but not dangerous, plant sterol side effects include:
 
The possible sexual side effects of plant sterols can be explained by understanding that plant sterols have some effect on male hormones (especially testosterone and dihydrotestosterone, also known as DHT). Prescription medications (used to treat an enlarged prostate and hair loss) that have similar effects also tend to cause such sexual side effects. These sexual side effects were noticed in studies of plant sterols for the treatment of enlarged prostate, not for high cholesterol.
 

Serious Plant Sterol Side Effects

Plant sterols are not likely to cause serious side effects. Just as with any medication or supplement, be sure to watch for any signs of allergic reaction, such as a rash, itching, hives, swelling of the mouth or throat, wheezing, or difficulty breathing.
 
Of course, serious side effects may be possible if your plant sterol product also contains other dietary supplements, herbs, or medications. Inactive ingredients can also cause serious side effects, such as allergic reactions.
 
 
10 Foods That Lower Cholesterol

Plant Sterol Supplements

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.